drugstore shelves

Walk into any pharmacy and you will find an aisle devoted to pain relief. There are so many brands and generic options that it could give you a headache just trying to figure out which of the many products is right for your kind of pain. Is aspirin harder on the stomach than ibuprofen? What about Aleve? Is it stronger than Advil? It’s hardly any wonder that this reader is suffering from pain reliever confusion. She wants to know how to decide between aspirin | Advil | Aleve | Excedrin.

How to Pick a Pain Reliever:

Q. Could you please explain the differences between popular OTC pain relievers? How is Advil different from Aleve, and how are these NSAIDs different from aspirin? What makes Excedrin different? I haven’t needed pain relievers before, but now I do.

A. Nonsteroidal anti-inflammatory drugs (NSAIDs) include both prescription medicines (celecoxib, diclofenac, meloxicam) and the OTC drugs ibuprofen and naproxen.

Aspirin is also considered an NSAID, though it has heart benefits rather than the risks posed by other NSAIDs. Most non-aspirin NSAIDs increase blood pressure and also have the potential to trigger heart attacks and strokes.

Advil vs. Aleve?

Advil is the brand name for ibuprofen and Aleve is the brand name for naproxen. They are similar in terms of their pain-relieving activity and their side effect profile.

The dosing schedule is slightly different between these two NSAIDs.

The manufacturer of Advil provides the following dosing information for 200 mg pills:

“12 years of age and older:

“• 1 tablet/caplet/gel caplet every 4 to 6 hours while symptoms persist.
“• If pain or fever does not respond to 1 tablet/caplet/gel caplet, 2 may be used.
“• Do not exceed 6 tablets/caplets/gel caplets in 24 hours unless directed by a doctor.”

The manufacturer of Aleve offers this dosing information:

“Adults and Children 12 Years and Older:

“Take 1 caplet every 8 to 12 hours while symptoms last. For the first dose you may take 2 caplets within the first hour. Do not exceed 2 caplets in any 8- to 12-hour period. Do not exceed 3 caplets in a 24-hour period.”

Each Extra Strength Excedrin pill contains aspirin (250 mg) and acetaminophen (250 mg). Acetaminophen is the ingredient in Tylenol. In addition to aspirin and acetaminophen, Extra Strength Excedrin contains 65 mg of caffeine.

The manufacturer of Excedrin offers the following dosing directions:

“Adults and children 12 years and over: Take 2 tablets every 6 hours; not more than 8 tablets in 24 hours”

A Word of Caution About Caffeine:

Taking two Excedrin pills as directed would mean that you are getting 130 mg of caffeine. That’s a pretty good jolt, about as much as you would get from a large cup of coffee.

If you were to take Extra Strength Excedrin in the evening, sleeping might be a problem. And if you were to take the maximum dose (8 tablets in 24 hours) that would be the equivalent of 520 mg of caffeine. Some people might find that excessive.

What’s Your Solution to Pain Reliever Confusion?

What works for you? Is aspirin adequate or do you experience side effects? What about Advil or Aleve? Are they equivalent or does one work better? And what about Excedrin? As far as we can tell, Extra Strength Excedrin and Excedrin Migraine are identical as far as their ingredients are concerned. Share your own experience with aspirin | Advil | Aleve | Excedrin in the comment section below.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Kimberly
    NE
    Reply

    I used OTC pain relievers for decades, but never felt good about it. All of these are drugs, and they all affect the gut bacteria/biome adversely. I started taking Excedrin years ago for migraine headaches and got addicted to the caffeine. I went through 3 days of horrible withdrawal when I decided to quit cold turkey and just get it over with. Afterward, I decided to find natural ways to alleviate or manage pain.

    There are homeopathic remedies specific to different types of headaches or pain. A good merchant will have a chart at the display counter that uses a symptom evaluation to help you find the correct product. There are also herbs/plants like feverfew, white willow bark, and capsicum (cayenne) that help with pain. And my best option is regular chiropractic care. When your spine is aligned, your body functions more optimally, and there is proper nerve flow. I rarely ever have a headache or any type of pain anymore, and when I do I go and get an adjustment.

  2. patricia
    chapel hill, nc
    Reply

    I spent one day in bed with severe facial pain, left side, with alleve and ice packs. It was pollen season but I am not aware i am allergic. Next day pain completely gone. Two weeks later facial pain on left side. Next day only left side lower jaw. Dentist diagnosed no tooth problem. Can this be allergies? Pain now is gone except for one little spot in gum line. Do I see an allergist or neurologist?

    • Kimberly
      Reply

      Patricia, I had a similar experience in 2007 with my left jaw. I had such excruciating pain that I was missing work, wasn’t functioning, and after months with no relief from OTC drugs, was feeling suicidal because I was so distraught. My dentist didn’t give up until she found an answer; trigeminal neuralgia. It is an extreme over-firing of the huge (3 branched) nerve that serves the jaw, ear, and eyes. (It is well known that people have resorted to suicide when they were not able to find relief from this).

      I then went to a neurologist, who told me there was no cure and that I’d have to take a drug for the rest of my life to “manage” the pain, and possibly have surgery. I took the medication as a stop-gap measure, but this idea wasn’t acceptable to me, so I went to an acupuncturist for immediate relief, and then found a chiropractor who was familiar with the issue. I was able to start weaning myself off the drug quite soon, and after 3 months of adjustments and targeted treatment, I was able to throw it away completely. I have had no issues since!

      You can’t replace the knowledge that a chiropractor has when it comes to nerve issues. It’s what they spend the extra years of their medical training studying. The human body is a complex network of millions of nerves, which send message back and forth to every organ or system of the body, so when there is a problem, the chiropractor is your best option for getting to the “root” of the problem, rather than just masking/managing symptoms. I hope your pain is never as excruciating as mine was, and I hope you will find a chiropractor to help you. And remember that they need time to correct something because they are addressing the true issue, and most likely, the problem took many months or years to get to the point of manifesting as painful. Good luck!

  3. Ann
    Reply

    For severe pain, I find that 3 Advil and 2 Tylenol taken together works a lot better than tramadol, or Tylenol with codeine (Tylenol 3).

    My dentist gave me that advice after a root canal.

  4. Patti
    Fl
    Reply

    I am sorry to have read the problems that these over the counter medications have caused some people. I guess in retrospect there are no medications which are completely SAFE!

  5. MARY
    Reply

    I am taking hydrocodone/acetaminophen (10/325) for chronic back pain. HOWEVER this does nothing for a headache. I recently tried a homeopathic tablet (never believed in this stuff) guess what it worked. The name is MIGRAINE RELIEF but reading the back panel it does more than relieve migraines, I get sick headaches…I get nauseous and my head hurts, this helps AND they melt in your mouth.

  6. Erica
    Atlanta
    Reply

    Tylenol and Advil are useless for my migraines. Excedrine, including the generic variety, works better than any prescription I’ve tried. Usually just one tablet stops my headache, not even a full dose.

  7. Jane
    Missouri
    Reply

    I also have had the most success with headaches using Excedrin. Interesting that tylenol alone does nothing for my pain, yet it is in Excedrin. Since menopause I never have a headache any more, so ladies, there is something to look forward to with “the change.”

  8. Wanda
    N.m.
    Reply

    I have neck pain. What is best OTC med that will help, and what is the cause of neck pain?

    • Mary
      Reply

      Wanda, I don’t know what’s causing your neck pain, but you might start by looking up the side effects of any medication you’re on. My pain (back of neck) was caused by Zocor to lower cholesterol. I learned it could cause serious muscle damage.

  9. Chris N
    Maple Grove, MN
    Reply

    Great comments, but I also wish this article had been more complete. Tylenol was hardly mentioned and Bufferin not at all. Many people may not be aware of all the different choices as well as side effects and risks. I will share my perspective.

    I have taken aspirin for most of my life and was told to take it with a glass of water to help protect my stomach. When I was an adult I started letting the aspirin dissolve in my mouth with some water before swallowing it. I think that prevents it from sitting in one spot and causing irritation. I do the same if I take Tylenol which I do sometimes if the aspirin is not effective, or I want to avoid taking too much aspirin. For the past couple of years if my headache is not too bad I just take a half tablet. And lying down for 15 minutes with my eyes covered seems to help it work.

    Excedrin worked well when I have taken it in the past, but it’s generally stronger than I need. If I take a little too much aspirin it can cause ringing in my ears that goes away in a couple of hours. Along with thinning the blood aspirin tends to lower a fever.

    Tylenol can work well for headaches, but it’s risks are not talked about as much as they should be. There is a risk of liver damage and this can be very serious if alcohol is taken too. I have no idea why Nyquil contains both. Side note, never medicate your pets without consulting a vet. Dogs can tolerate Tylenol, but it will kill a cat if they take it. The risk to humans may be much less, but the fact that a cat can die from it makes you wonder just how much safer it is.

    Advil seems to be better at muscle aches and reducing inflammation. I was never impressed with it for headaches. My understanding is that benzene plays some role in the manufacture of Advil and I have some concern that there could be risks associated with that. If you don’t fear benzene you should do some research.

    I have not taken Aleve but I may try it at some point. My worry is that I know nothing about it and it seems so strong that side effects may be more likely. Remember that many OTC drugs can be taken for years and considered “safe” and we only learn otherwise with the passage of many years.

  10. Carolyn
    NC
    Reply

    You can make “Excedrin” without the caffeine by taking 1 Aspirin and 1 Tylenol.
    Excedrin does have this (no caffeine) in their Headache (PM) product–blue box.

  11. Linda
    Reply

    When I have severe pain I use Aleve following the instructions, I take 2 within the first hour and then another one in 12 hours, before bed. This helps me, but I am sure to protect my stomach as well by eating a good breakfast meal. I take an Aleve half way through my meal and then finish my meal on top of the pill so it will be easier on my stomach. With the night time dose I will eat food with Aleve too, but only something small that will coat my stomach, such as yogurt 1/2cup.

    • ray
      ga
      Reply

      64 yr old with low back pain. aspirin and tylenol .one effects liver and other the kidneys. instead of taking full dose of each, i was told to mix the two at lower dose by a pain management dr. made sense to me since i have gerd and nsaids can irritate my GI track

  12. Fran
    Florida
    Reply

    Tylenol was not covered in this discussion and I wonder why. It is my go to med when I have pain,

    • Terry Graedon
      Reply

      We focused on NSAIDs in this post, and acetaminophen (Tylenol) is not an NSAID.

  13. Brenda S. A
    WA
    Reply

    Aleve (or the generic version, naproxen) is the only thing that really seems to really do the trick for me. I won’t take opioids because of horrid side effects and none of the other NAIDS seem to work at all. I take naproxen (only as directed) sparingly for arthritis pain or minor injuries or even after surgery; so far, so good.

  14. mary m
    Indiana
    Reply

    If I missed it JUST REMEMBER’ NO ASPIRIN TO SMALL CHILDREN.

    I’m an aspirin person. Not often but when needed. Never use the others mentioned above.

  15. Svetlana
    Ontario
    Reply

    Advil seems to help me with non- migraine headache. For migraine specifically, I have a prescription Maxalt. But recently it started to increase my blood pressure.

    If I can, I try to have a cup of black tea with an ice cream. I know it is a weird combination but it may help me with a moderate headache. I guess because of the caffeine in the tea. You need to find what works the best for you.

  16. Jack
    Chars. Wv
    Reply

    Why do you not include Tylenol in your article ? I know it is not a nsaid and maybe much safer.

    • Terry Graedon
      Reply

      Acetaminophen (Tylenol) is definitely safer than aspirin or other NSAIDs with respect to the digestive tract. High doses or long term use could damage the liver or kidneys, however.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.